Pennsylvania, 2006

Damaging Wind in Pennsylvania, June 29, 2006

June 29, 2006 · NWS CTP · 1 event in 1 county or zone

Thunderstorm winds knocked down trees in Hughsville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Thunderstorm winds knocked down trees in Hughsville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jun 29, 3:53 PM EST, 1 hour 27 minutes earlier.

Area forecast discussion, Jun 29, 3:53 PM EST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
453 PM EDT THU JUN 29 2006

.SHORT TERM /REST OF TONIGHT/...
UPDATE FOR SVR TSTM WATCH #560 IN EFFECT UNTIL 11 PM THIS EVENING
FOR THE EASTERN THIRD OF MY AREA. THIS INCLUDES ALL COUNTIES EAST
OF A TIOGA/LYCOMING TO CUMBERLAND/ADAMS COUNTY LINE.

&&

.PREV DISCUSSION...
 /ISSUED 321 PM EDT THU JUN 29 2006/

SHORT TERM /TONIGHT/...

/COLD/ FRONT MOVING EAST ALONG THE LEADING EDGE OF AN UPPER TROUGH
WILL CROSS THE AREA THIS EVENING. CONVECTION ALREADY ACTIVE AND
MOVING INTO OUR WESTERN CWA AT THIS TIME. EVEN THOUGH DEWPOINTS
HAVE FALLEN INTO THE MID 50S ACROSS THE AREA...THE COMBINATION OF
THE FRONT AND A SHORT WAVE MAY RESULT IN A FEW STORMS REACHING
SEVERE CRITERIA THIS EVENING...ESPECIALLY OVER THE EASTERN ZONES.

FEEL THAT CONVECTIVE ACTIVITY WILL DIMINISH THROUGH THE NIGHT AND
CLEAR ALL ZONES AFTER 3 AM. THERE MAY BE SOME PATCHY FOG SINCE
THERE HAS BEEN SO MUCH MOISTURE OVER THE PAST FEW DAYS.

LONG TERM /FRIDAY THROUGH THURSDAY/...

FRIDAY SHOULD BE THE FIRST QUIET DAY IN A LONG TIME AS THE TROUGH
AXIS MOVES TO THE EAST AND DEWPOINTS FALL INTO THE LOW 50S OF THE
ENTIRE AREA. WEAK SURFACE HIGH PRESSURE SHOULD KEEP PRECIPITATION
NORTH OF THE PA/NY BORDER.

A LOW PRESSURE SYSTEM WILL MOVE THROUGH THE NORTHERN GREAT LAKES
LATE SATURDAY AND DRAG A COLD FRONT THROUGH EARLY SUNDAY. AHEAD OF
THIS FEATURE...TEMPERATURES WILL WARM BACK TO ABOUT 5 DEGREES
ABOVE NORMAL. QUICK MOVING SYSTEMS DARTING EAST ACROSS THE GREAT
LAKES WILL KEEP US IN A GENERAL CHANCE OF SHOWERS AND
THUNDERSTORMS THROUGH MONDAY. RIGHT NOW IT APPEARS DRY FOR HOLIDAY
ACTIVITIES.

AVIATION...

VFR CONDITIONS FOR THE MOST PART THIS AFTERNOON AND EVENING...WITH
SCATTERED TSTORMS FROM 18Z THROUGH AROUND 00Z BRINGING TEMPORARY
MVFR/ISOLATED IFR TO SOME SPOTS UNTIL MID LEVEL WAVE SLIDES EAST.
LATER TONIGHT MOSTLY CLEAR SKIES AND VFR CONDITIONS WITH MVFR FOG
AND LCL IFR FOG DEVELOPING AFTER 08Z.  VFR AGAIN TOMORROW WITH ONLY
CHANCE FOR A TSTORM ALONG THE NORTHERN TIER.  WINDS WILL BE LIGHT
FROM THE WEST THROUGH THE PERIOD...EXCEPT GUSTY IN TSTORMS.

HYDROLOGY...

TEN RIVER POINTS STILL IN FLOOD RIGHT NOW...BUT SUSQUEHANNA RIVER
AND TRIBUTARIES HAVE CRESTED AND ALL ARE SLOWLY FALLING.  ALL POINTS
SHOULD BE BELOW FLOOD STAGE BY FRIDAY NIGHT.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...DEVOIR
Hazardous weather outlook, Jun 29, 4:10 AM EST, 13 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
510 AM EDT THU JUN 29 2006

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-300915-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
510 AM EDT THU JUN 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF
CENTRAL PENNSYLVANIA THIS AFTERNOON AND EARLY EVENING...AS A
TROUGH OF LOW PRESSURE MOVES EASTWARD ACROSS THE REGION. A FEW OF
THESE THUNDERSTORMS COULD PRODUCE DAMAGING WIND GUSTS AND/OR LARGE HAIL.

IN ADDITION...A FEW STORMS COULD PRODUCE FLASH FLOODING...MAINLY FROM
SUSQUEHANNA VALLEY EASTWARD...WHERE THE GROUND REMAINS EXTREMELY
WET FROM RECENT HEAVY RAINFALL.

FLOODING WILL CONTINUE TO AFFECT THE MAIN STEM SUSQUEHANNA RIVER
TODAY...WITH MANY AREAS CRESTING LATER THIS MORNING OR EARLY THIS
AFTERNOON ON THE LOWER PORTIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT THROUGH
TUESDAY...WHICH COULD PRODUCE ISOLATED DAMAGING WIND GUSTS OR
LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

KL/KF

In the hours before

Special weather statement, Jun 29, 4:00 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
500 PM EDT THU JUN 29 2006

PAZ033-034-292200-
BEDFORD-SOMERSET-
500 PM EDT THU JUN 29 2006

...STRONG THUNDERSTORMS WILL AFFECT BEDFORD AND SOMERSET COUNTIES...

AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF
CONNELLSVILLE TO 3 MILES EAST OF SOMERSET TO 7 MILES EAST OF
WINDBER...MOVING EAST AT 25 MPH. THE THUNDERSTORMS WILL BE NEAR
OGLETOWN AROUND 505 PM...CESSNA...BEDFORD AROUND 510 PM...
OSTERBURG...CENTRAL CITY AROUND 515 PM...SHANKSVILLE...FRIEDENS
AROUND 525 PM...INDIAN LAKE AROUND 530 PM AND GARRETT AROUND 555 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 107 AND 152...I-99 BETWEEN
MILE MARKERS 0 AND 8.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...ROUTE
219...ROUTE 220.

THESE STORMS HAVE A HISTORY OF PRODUCING DIME SIZE HAIL IN SOMERSET.

PERSONS ACROSS SOMERSET AND BEDFORD COUNTIES SHOULD BE ALERT AS
THESE STORMS MOVE ACROSS. SOME STORMS WILL CONTAIN TORRENTIAL
RAIN...GUST WINDS...SMALL HAIL...AND DANGEROUS LIGHTNING. SEEK
SHELTER IF THREATENING WEATHER OCCURS...OR A WARNING IS ISSUED.

FORECASTER: MARTIN
Special weather statement, Jun 29, 4:01 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
501 PM EDT THU JUN 29 2006

PAZ019-027-037-041-045-046-049-050-292200-
MIFFLIN-NORTHERN LYCOMING-SNYDER-SOUTHERN CENTRE-SOUTHERN CLINTON-
SOUTHERN LYCOMING-TIOGA-UNION-
501 PM EDT THU JUN 29 2006

...STRONG THUNDERSTORMS WILL AFFECT CENTRE...CLINTON...LYCOMING...
MIFFLIN...SNYDER...TIOGA AND UNION COUNTIES...

AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES SOUTH OF
WELLSBORO TO 10 MILES SOUTH OF LOCK HAVEN TO 11 MILES NORTH OF
LEWISTOWN...MOVING EAST AT 20 MPH. THE THUNDERSTORMS WILL BE NEAR
REEDS GAP STATE PARK...LITTLE PINE STATE PARK...AVIS AROUND 510 PM...
LOGANTON AROUND 515 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 174 AND 210...I-180 BETWEEN MILE MARKERS 15
AND 29.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS.

FORECASTER:LA CORTE
Local storm report, Jun 29, 4:03 PM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
503 PM EDT THU JUN 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             N SOMERSET              40.01N 79.08W
06/29/2006  E0.50 INCH       SOMERSET           PA   TRAINED SPOTTER

            MARBLE SIZE HAIL FELL IN SOMERSET BOROUGH.

&&

CRUZ
Local storm report, Jun 29, 4:34 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
534 PM EDT THU JUN 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             HALIFAX                 40.47N 76.93W
06/29/2006  E0.75 INCH       DAUPHIN            PA   NWS EMPLOYEE

            3/4 INCH HAIL REPORTED AND SEVERAL TREES DOWN.

&&

CRUZ
Local storm report, Jun 29, 5:07 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
607 PM EDT THU JUN 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     BLAIN                   40.34N 77.51W
06/29/2006                   PERRY              PA   LAW ENFORCEMENT

            SEVERAL TREES AND WIRES DOWN IN BLAIN AND SHERMANSDALE.

0450 PM     HAIL             N SOMERSET              40.01N 79.08W
06/29/2006  E0.50 INCH       SOMERSET           PA   TRAINED SPOTTER

            MARBLE SIZE HAIL FELL IN SOMERSET BOROUGH.

0520 PM     HAIL             HALIFAX                 40.47N 76.93W
06/29/2006  E0.75 INCH       DAUPHIN            PA   NWS EMPLOYEE

            3/4 INCH HAIL REPORTED AND SEVERAL TREES DOWN.

0549 PM     HAIL             5 N WILLIAMSPORT        41.31N 77.02W
06/29/2006  E0.25 INCH       LYCOMING           PA   TRAINED SPOTTER

&&

CRUZ
Special weather statement, Jun 29, 5:10 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
610 PM EDT THU JUN 29 2006

PAZ042-053-058-059-066-292315-
COLUMBIA-LANCASTER-LEBANON-SCHUYLKILL-SULLIVAN-
610 PM EDT THU JUN 29 2006

...SCATTERED STRONG THUNDERSTORMS WILL AFFECT
COLUMBIA...LANCASTER...LEBANON...SCHUYLKILL AND SULLIVAN COUNTIES
THROUGH 715 PM EDT...

AT 603 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
SOUTHEAST OF CANTON TO 4 MILES EAST OF DANVILLE TO 8 MILES NORTHWEST
OF MYERSTOWN TO 3 MILES WEST OF CORNWALL TO 3 MILES SOUTHWEST OF
ELIZABETHTOWN. THE THUNDERSTORMS WERE MOVING TO THE NORTHEAST AT 20
MPH. THE THUNDERSTORMS WILL BE NEAR PINE GROVE...MOUNT GRETNA AROUND
615 PM...SUMMIT STATION...STILLWATER AROUND 630 PM...RED
ROCK...OVERTON AROUND 645 PM...WESTON...TUSCARORA AROUND 700
PM...TAMAQUA AND COALDALE AROUND 715 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 264 AND 288...I-80 BETWEEN
MILE MARKERS 230 AND 247...I-81 BETWEEN MILE MARKERS 103 AND 137.

WIND GUSTS TO 50 MPH AND HAIL BETWEEN PEA...AND DIME SIZE IN
DIAMETER ARE POSSIBLE WITH THE STRONGEST STORMS.

ALSO EXPECT OCCASIONAL...DANGEROUS LIGHTNING FROM THESE STORMS. DO
NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

FORECASTER: LAMBERT

The radar

The State College radar (KCCX), 112 km away, was scanning. The volume nearest the first event began at 22:20 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lycoming

When
June 29, 5:20 PM EST
Where
Lycoming County, Hughesville
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.233, -76.733

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5518094.